Hi i was diagnosed CIS after a week in hospital with a high chance of this episode being MS. Positive Mri for spine neck and brain. O bands in csf and optic neuritis. I had iv steroids. 2 weeks ago i developed lhermittes sign which has been persistent when moving my neck, its a horrid feeling though not painful. I was hoping to be feeling better by now and i just feel so fatigued. My legs ache and pain just going up the stairs, my arms ache just doing simple tasks. Do i just let this go and flow with it? Worried im putting too much pressure to get back to normal. I have an Mri in 2 to 3 month’s time. My legs continue to be constant pins and needles. I feel as though im getting weaker and not stronger. Im still off work. Any advice/hope welcome please.
I started to answer you yesterday, but my reply ended up being all about me, so I scrapped it.
Then I’ve seen today that you have no replies, so I thought, OK, I’ll just tell you about me and see if that gives you any reassurance or insight.
So, I’m unlike you in that I’ve had definite MS for 22 years. And been all through the diagnoses of relapsing remitting, on into secondary progressive (as I had no relapses for a couple of years), then progressive relapsing after relapses restarted last year. Also unlike you in that I am quite disabled after mostly having had no disease modifying drugs so the relapses have left quite bad damage behind them. (This is fairly unusual, especially now there are all manner of DMDs available - I just have a rubbish body that doesn’t like me taking drugs!)
But like you in that I started a relapse about 5 or 6 weeks ago. I took steroids for the relapse and for a couple of days I thought things were improving, then it got worse. So my legs are utterly useless, I can normally walk a little bit (with aids), but haven’t been able to for over a month. One of my arms had really painful pins and needles, this improved with the steroids, but my legs just got worse.
So before you start feeling sorry for me, or begin to think your symptoms will never remit, you need to understand what steroids do, and what they don’t. Steroids are not a ‘cure’ for the symptoms of a relapse. They might speed up remission from the symptoms of a relapse, but just like MS, steroids are unpredictable. Sometimes they work like a dream and within days you get remission (this happened to me last Autumn, it was great). Other times, they either work a bit, work very slowly, or just don’t help at all. Which is horrible, because on top of your relapse, you have the side effects from the steroids to deal with (insomnia, revolting mouth taste, snappishness, and aching muscles that make you feel like you’ve done 10 rounds with Nicola Adams).
Quite frequently, a relapse takes so long to recover from that you wonder if it ever will remit. It’s very common to get used to living with symptoms; you gradually accommodate the symptoms, your system compensates and then one day you realise that X symptom has improved without you noticing. This happened to me. Last April I had a relapse, it was quite mild, but I had a certain amount of face droopage - so much that my eyesight was affected (my eyes were tested and all was fine). I didn’t even realise how much my face was drooping until I looked at holiday photos. A couple of months ago (a year later!) I realised a) my face wasn’t drooping, and b) my eyesight in my left eye was better. It had been improving little by little over months.
So, with regard to my current relapse, my legs are still pathetic. But, all this week I’ve managed to pull up my own jeans (yes, really!) and yesterday I managed to walk just a little bit. So this morning I walked a couple of steps more than yesterday. I also managed to get something down off a high shelf - my balance has improved! Little by little, the relapse is remitting.
This is the kind of thing you need to start a diary for. If you write down what you feel like today, you’ll notice improvements and later on will be able to definitively state how long the relapse lasted, what symptoms you had and how much they improved. You can also use a diary to report to the neurologist what’s happened and when. You could report your current symptoms to the neurologist or MS nurse, but to be honest, that probably won’t speed up your next MRI if it’s already planned for the next few months.
Don’t give up hope, rest and recuperate as much as you can. If your work have to manage without you, then that’s what has to happen. Your relapse will remit, just give it a bit of time and let it be the boss for a bit longer (let’s face it, arguing with MS is a fight you will almost always lose).
Keep in your mind that 10 years after diagnosis, even without DMDs, I didn’t look disabled. I wore high heels to get married in (8 years post diagnosis), and kept them on all day. I could go out and dance all night. I have been unlucky for the past 8 to 10 years, but that is not necessarily what will happen to you.
Sue (sorry for blethering on - once I start sometimes I don’t stop!)
Thank you Sue. Thats really great advice, and its great to have your perspective on things, really helpful. Im still feeling the same!
Hi Flower, Hi Sue
I agree with what Sue said, as far as steroids go - you think they are a magic Pill and then you realise that they aren’t.
After my last relapse ( Optical and Vertigo ) the steroids did speed thing up, but I’m still suffering with the eyes - it’s more noticeable when I go from inside to outside - as at home , things are more or less the same distance from my eyes, but when you go outside - there are lots of things to focus on ( near and far ) and that spoils the party !
On a recent trip to the Lake district ( we go every year ) I just love the walking and the climbing - but this year, I decided that I would give the climbing a miss, as my balance may cause a issue - so while the others were climbing , I managed a 6 k run
I’m hoping next year - to resume the climbing
I’m quite active and have managed 2 half marathons this year
so when I run now - I look down ! - keep things close, not as enjoyable as normal, but I’m still doing it !!!
I go to the hospital on Tuesday to start the screening for DMD ( Ocruzulb ), I assume there will be side effects - but am not sure how long they last - want ot make sure I’m ok for my 2 weeks in Greece ( I so need that holiday )
Will keep you posted
Let’s be careful out there